To feel the effects of Norco more quickly, people sometimes crush the drug into powder and inhale it through the nose. Snorting Norco can lead to short-term respiratory and nasal issues, and long-term intranasal use can have lasting effects.
Norco misuse itself carries the risk of addiction, and since the effects are felt almost instantly through intranasal use, an overdose is more likely to occur when it’s inhaled. Even under a prescribed dosage, Norco has many physical and mental side effects. When Norco is misused, these side effects can increase to dangerous levels.
As an opioid pain reliever, Norco is prescribed to people who have chronic or severe pain. Opioids can create feelings of euphoria, which is why some people seek out and misuse the drug. Regular misuse leads to tolerance and addiction, and people often continue taking Norco to avoid uncomfortable withdrawal symptoms once addiction develops.
What Are the Effects of Snorting Norco?
Norco has general side effects regardless of how it’s consumed, but what is the effect of snorting Norco? Because the drug can affect different parts of the body, there is more than one effect. When opioids are inhaled through the nose, the following side effects can occur:
- Facial pain and discomfort
- Nasal congestion and drainage
- Difficulty swallowing
- Hoarseness in the throat
- Ear pain
It’s important to note that not everyone snorts Norco. Even using the drug as prescribed can result in side effects occurring. Some side effects of Norco use in general include:
- Digestive issues, such as constipation
- Slowed breathing
- Dry mouth
- Back pain
- Sleeping issues
- Lower body swelling
- Difficulty urinating
- Muscle tightness
Is Snorting Norco Dangerous?
Norco misuse can lead to overdose, and long-term misuse can cause drug tolerance, dependence and withdrawal symptoms to develop. Long-term intranasal Norco use has additional side effects that aren’t seen from oral consumption. These include:
- Nasal tissue necrosis
- Holes in nasal septum cartilage
- Holes in the roof of the mouth
- Throat ulcers
- Fever and chills
- Facial swelling
- Respiratory failure
When someone is dependent on opioids, they can suffer from withdrawal symptoms if they stop taking the drug. People experiencing withdrawal symptoms may feel nauseous, anxious, irritable, aches and they may also experience vomiting, diarrhea, insomnia and fatigue.
Norco is only meant to be taken orally, and intranasal use causes the effects to be felt almost instantly. This can severely depress the nervous system and cause an overdose.
Snorting Norco Leads to Addiction
Opioid-based medications have a high risk for drug addiction. When taken as prescribed, Norco should not lead to misuse or addiction. When sought out for its pleasure-inducing effects, Norco’s misuse can cause a cycle of tolerance, dependence and addiction.
When opioids are misused consistently, their effects decrease. More of the drug must be taken to reach the desired, original effects, which leads to increased tolerance. As the body becomes more dependent, withdrawal symptoms will arise when there’s not enough of the drug in the system. This can create a spiral toward addiction, as people feel forced to take more to alleviate withdrawal symptoms.
If you or someone you know lives with a Norco addiction, contact The Recovery Village Columbus today. Our addiction treatment programs can help you overcome addiction and begin on the path toward recovery and lifelong sobriety.
Alexander, David. “Intranasal Hydrocodone-Acetaminophen Abuse Induced Necrosis of the Nasal Cavity and Pharynx.” National Institutes of Health, September 10, 2012. Accessed April 17, 2019.
Food and Drug Administration. “A Guide to Safe Use of Pain Medicine.” December 20, 2018. Accessed April 17, 2019.
Guenther, Sven M. “Relative Bioavailability, Intranasal Abuse Potential, and Safety of Benzhydrocodone/Acetaminophen Compared with Hydrocodone Bitartrate/Acetaminophen in Recreational Drug Abusers.” National Institutes of Health, August 25, 2017. Accessed April 17, 2019.
MedlinePlus. “Hydrocodone.” March 15, 2018. Accessed April 17, 2019.